Please use this identifier to cite or link to this item:
Full metadata record
DC FieldValueLanguage
dc.contributor.authorFarkas, Jozsef Zoltanen_UK
dc.contributor.authorMorozov, Andrewen_UK
dc.contributor.authorArashkevich, Elena Gen_UK
dc.contributor.authorNikishina, Anastasiaen_UK
dc.description.abstractWe employ partial integro-differential equations to model trophic interaction in a spatially extended heterogeneous environment. Compared to classical reaction–diffusion models, this framework allows us to more realistically describe the situation where movement of individuals occurs on a faster time scale than on the demographic (population) time scale, and we cannot determine population growth based on local density. However, most of the results reported so far for such systems have only been verified numerically and for a particular choice of model functions, which obviously casts doubts about these findings. In this paper, we analyse a class of integro-differential predator–prey models with a highly mobile predator in a heterogeneous environment, and we reveal the main factors stabilizing such systems. In particular, we explore an ecologically relevant case of interactions in a highly eutrophic environment, where the prey carrying capacity can be formally set to ‘infinity’. We investigate two main scenarios: (1) the spatial gradient of the growth rate is due to abiotic factors only, and (2) the local growth rate depends on the global density distribution across the environment (e.g. due to non-local self-shading). For an arbitrary spatial gradient of the prey growth rate, we analytically investigate the possibility of the predator–prey equilibrium in such systems and we explore the conditions of stability of this equilibrium. In particular, we demonstrate that for a Holling type I (linear) functional response, the predator can stabilize the system at low prey density even for an ‘unlimited’ carrying capacity. We conclude that the interplay between spatial heterogeneity in the prey growth and fast displacement of the predator across the habitat works as an efficient stabilizing mechanism. These results highlight the generality of the stabilization mechanisms we find in spatially structured predator–prey ecological systems in a heterogeneous environment.en_UK
dc.relationFarkas JZ, Morozov A, Arashkevich EG & Nikishina A (2015) Revisiting the stability of spatially heterogeneous predator-prey systems under eutrophication. Bulletin of Mathematical Biology, 77 (10), pp. 1886-1908.
dc.rightsThis item has been embargoed for a period. During the embargo please use the Request a Copy feature at the foot of the Repository record to request a copy directly from the author. You can only request a copy if you wish to use this work for your own research or private study. Publisher policy allows this work to be made available in this repository. Published in Bulletin of Mathematical Biology, October 2015, Volume 77, Issue 10, pp 1886-1908; The final publication is available at Springer via
dc.subjectSpatially structured populationsen_UK
dc.subjectPartial integro-differential equationsen_UK
dc.subjectParadox of enrichmenten_UK
dc.subjectTop-down controlen_UK
dc.titleRevisiting the stability of spatially heterogeneous predator-prey systems under eutrophicationen_UK
dc.typeJournal Articleen_UK
dc.rights.embargoreason[arxive-wfig-new8Oct.pdf] Publisher requires embargo of 12 months after formal publication.en_UK
dc.citation.jtitleBulletin of Mathematical Biologyen_UK
dc.type.statusAM - Accepted Manuscripten_UK
dc.contributor.affiliationUniversity of Leicesteren_UK
dc.contributor.affiliationShirshov Institute of Oceanologyen_UK
dc.contributor.affiliationShirshov Institute of Oceanologyen_UK
rioxxterms.apcnot requireden_UK
rioxxterms.typeJournal Article/Reviewen_UK
local.rioxx.authorFarkas, Jozsef Zoltan|0000-0002-8794-4834en_UK
local.rioxx.authorMorozov, Andrew|en_UK
local.rioxx.authorArashkevich, Elena G|en_UK
local.rioxx.authorNikishina, Anastasia|en_UK
local.rioxx.projectInternal Project|University of Stirling|
Appears in Collections:Computing Science and Mathematics Journal Articles

Files in This Item:
File Description SizeFormat 
arxive-wfig-new8Oct.pdfFulltext - Accepted Version410.06 kBAdobe PDFView/Open

This item is protected by original copyright

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

The metadata of the records in the Repository are available under the CC0 public domain dedication: No Rights Reserved

If you believe that any material held in STORRE infringes copyright, please contact providing details and we will remove the Work from public display in STORRE and investigate your claim.